My brother is having out of control shaking and panic attacks where he can't breathe. He has been diagnosed with diabetes and is on Levothyroxine also. He is a bi-polar schizophrenic and didn't start these symptoms until the Haldol and Lithium were prescribed.
Should Lithium and Haldol be dispensed together? Respiratory depression and course tremors exhibited
- 26 Feb 2011 by taralee63
- 27 Feb 2011
- haldol, depression, bipolar disorder, diabetes, type 2, panic disorder, levothyroxine, lithium, hypothyroidism, schizoaffective disorder, tremor
Interactions between your selected drugs
haloperidol ↔ lithium
Applies to: Haldol (haloperidol), lithium
MONITOR CLOSELY: Haloperidol can cause dose-related prolongation of the QT interval. Theoretically, coadministration with other agents that can prolong the QT interval may result in elevated risk of ventricular arrhythmias, including ventricular tachycardia and torsade de pointes, because of additive arrhythmogenic potential related to their effects on cardiac conduction. Haloperidol treatment alone has been associated with a number of reported cases of torsade de pointes and sudden death. The majority of cases involved intravenous administration or use of higher than recommended dosages. Lithium has also been reported to prolong the QT interval in some patients. In general, the risk of an individual agent or a combination of agents causing ventricular arrhythmia in association with QT prolongation is largely unpredictable but may be increased by certain underlying risk factors such as congenital long QT syndrome, cardiac disease, and electrolyte disturbances (e.g., hypokalemia, hypomagnesemia). In addition, the extent of drug-induced QT prolongation is dependent on the particular drugs involved and dosages of the drugs.
MONITOR CLOSELY: Although haloperidol and lithium have been used safely together in many patients, there have been a few reported cases of encephalopathic syndrome consisting of severe neurotoxic effects and extrapyramidal symptoms, followed by irreversible brain damage, associated with the combination. The mechanism is unknown.
MANAGEMENT: Caution is advised if haloperidol is used in combination with lithium, particularly when administered intravenously (not approved by the FDA) or at higher than recommended dosages. Large doses of both drugs should generally be avoided. Some clinicians have recommended reducing the haloperidol dosage when lithium is initiated. Patients should be followed closely for evidence of neurotoxicity, especially during the first few weeks of therapy. Therapy should be discontinued if potential signs and symptoms of encephalopathic syndrome develop, including weakness, fever, lethargy, tremulousness, confusion, extrapyramidal symptoms, leukocytosis, and elevations in serum enzymes, BUN and fasting blood sugar. In addition, patients should be advised to seek medical attention if they experience symptoms that could indicate the occurrence of torsades de pointes such as dizziness, palpitations, or syncope.
No other interactions were found between your selected drugs.
Note: this does not necessarily mean no interactions exist. ALWAYS consult with your doctor or pharmacist.
Other drugs that your selected drugs interact with
levothyroxine interacts with more than 100 other drugs.
lithium interacts with more than 500 other drugs.
Haldol (haloperidol) interacts with more than 400 other drugs.
Interactions between your selected drugs and food
levothyroxine ↔ food
Applies to: levothyroxine
ADJUST DOSING INTERVAL: Consumption of certain foods as well as the timing of meals relative to dosing may affect the absorption of T4 thyroid hormone (i.e., levothyroxine). T4 absorption is increased by fasting and decreased by foods such as soybean flour (e.g., infant formula), cotton seed meal, walnuts, dietary fiber, calcium, and calcium fortified juices.
MANAGEMENT: Preparations containing T4 thyroid hormone should be administered on a consistent schedule with regard to time of day and relation to meals so as to avoid large fluctuations in serum levels. Foods that may affect T4 absorption should be avoided within several hours of dosing if possible.
I am truly sorry about what your brother is experiencing, and with all due respect , do contact his Dr. right away. I hope he gets well soon.-
All the best and take care.-
Hello, I was on Lithium. It is a bad drug. That is the drug that is causing the bad tremors, trust me with me being on it for years. I had to get off of it I couldn't take it anymore. Haldol can cause vivid nightmares and violent activity I had to get off of that drug too. Listen to the ones that have been on them like me. I wish him well. By the way you will hear from the doctor "Lithium is a good drug", he will say. I'm sorry not with the side effects, it will also have your brother gain a lot of weight too soon. Please get off of both and try to find another option. Good luck. Lithium also started my bad thyroid as well and now I have to take the medicine like your brother because of it. Good luck.
I have been on Lithium and Manerix for 3.5 years. It took the doctors 6 months to find meds that work for me. I am very thankfull that I am on these meds. Lithium did give me the shakes for a long time before it went away. I also am hypothyroid because of it. But I woudn't change it because it gave me my full life back. Hope this helps you. Take care, smileyhappy.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Dec 2010 • 1 answer
Posted 9 Mar 2011 • 2 answers
Posted 17 Jun 2013 • 1 answer
Posted 22 Jan 2016 • 1 answer
Posted 15 Feb 2016 • 4 answers